Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

April 27, 2013Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2013, 8:58 PM CDT for Brewster County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2013, 8:58 PM CDT (01:58 UTC)
Expired
Apr 27, 2013, 10:00 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4021 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS54 KMAF 280158
SVRMAF
TXC043-280300-
/O.NEW.KMAF.SV.W.0013.130428T0158Z-130428T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF ALTUDA...OR 13 MILES SOUTH OF ALPINE...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ALTUDA...
  MARATHON...

LAT...LON 3046 10341 3027 10312 3001 10321 3005 10366
      3021 10375
TIME...MOT...LOC 0158Z 241DEG 14KT 3020 10359

$$
3 follow-up statements
219 
WWUS54 KMAF 280213
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT SAT APR 27 2013

TXC043-280300-
/O.CON.KMAF.SV.W.0013.000000T0000Z-130428T0300Z/
BREWSTER TX-
913 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...

AT 911 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF ALTUDA...OR ABOUT 12 MILES SOUTHEAST OF 
ALPINE ALONG HIGHWAY 118...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...ALTUDA
AND MARATHON.

LAT...LON 3010 10362 3025 10368 3046 10341 3027 10312
      3001 10321
TIME...MOT...LOC 0213Z 241DEG 14KT 3023 10353

$$
739 
WWUS54 KMAF 280235
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT SAT APR 27 2013

TXC043-280300-
/O.CON.KMAF.SV.W.0013.000000T0000Z-130428T0300Z/
BREWSTER TX-
935 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALTUDA...OR ABOUT 12 MILES WEST OF MARATHON...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MARATHON.

LAT...LON 3016 10358 3028 10360 3043 10339 3029 10316
      3010 10330
TIME...MOT...LOC 0236Z 242DEG 16KT 3028 10342

$$
955 
WWUS54 KMAF 280251
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT SAT APR 27 2013

TXC043-280301-
/O.EXP.KMAF.SV.W.0013.000000T0000Z-130428T0300Z/
BREWSTER TX-
951 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER COUNTY
WILL EXPIRE AT 1000 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3016 10358 3028 10360 3043 10339 3029 10316
      3010 10330
TIME...MOT...LOC 0251Z 242DEG 16KT 3031 10335

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:07 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 27, 6:07 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT SAT APR 27 2013

.DISCUSSION...

SEE 00Z TAF DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. EASTERLY
WINDS WILL GRADUALLY SWING AROUND TO THE SOUTHEAST OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SAT APR 27 2013/

DISCUSSION...

NOT MANY CHANGES IN THE SHORT TERM.  WEST TEXAS/SE NM CURRENTLY
EXPERIENCING MILD TEMPERATURES IN THE WAKE OF LAST NIGHT/S COLD
FRONT...UNDER MOSTLY SUNNY SKIES AND ZONAL FLOW ALOFT.  SFC ANALYSIS
SHOWS THE COLD FRONT DRAPED ACROSS THE LWR TRANS PECOS/BIG
BEND...W/AREA RADARS SHOWING A BAND OF SHRA DEVELOPING ALONG THIS
FEATURE TO THE EAST.  MODELS CONTINUING DEVELOPING THIS ACTIVITY
WEST ALONG THE FRONT THIS AFTERNOON...ONCE THE CAP OVER THE LWR
TRANS PECOS BREAKS.  FORECAST SOUNDINGS AT K6R6 DEVELOP SBCAPES IN
EXCESS OF 1500 J/KG BY 00Z...W/MID-LVL LR/S OVER 7C/KM.
THIS...ALONG W/A RELATIVELY DRY SUBCLOUD LAYER...WILL RESULT IN A
MARGINAL SEVERE THREAT...FOR LARGE HAIL AND DAMAGING WINDS.
SUNDAY...A SHORTWAVE CURRENTLY LYING ACROSS AZ/NM WILL MOVE SE INTO
THE REGION...EXTENDING MINIMAL CHANCES OF CONVECTION NORTH AND
WEST.  BEST CHANCES WILL REMAIN OVER THE SRN ZONES...WHERE FRONTAL
REMNANTS AND ANY RESIDUAL BOUNDARIES FROM TODAY/S CONVECTION
REMAIN.  MODELS ARE SLOW TO MOVE THIS FEATURE FURTHER INTO
TEXAS...SO ISOLATED TO SLIGHT CHANCES CAN/T BE RULED OUT FOR
MONDAY...EITHER.  BY TUESDAY...TEMPS SHOULD BE WELL ABOVE
NORMAL...BEFORE A STRONG COLD FRONT MOVES THRU THE REGION WEDNESDAY
AHEAD OF AN APPROACHING UPPER LVL TROUGH.  MODELS HAVE COME INTO
FAIRLY GOOD AGREEMENT ON THE TIMING OF THE FRONT...BRINGING IT INTO
THE WRN LOW ROLLING PLAINS/PB BY 00Z THURSDAY.  H85 TEMPS OVER KMAF
ARE FORECAST TO DROP FROM 20+C WED AFTERNOON TO LESS THAN 0C THU
MORNING...FOR WELL-BELOW NORMAL TEMPS THURSDAY AFTERNOON.  BIGGEST
CHANGES IN THE EXTENDED WILL BE TO LOWER TEMPS THURSDAY THRU
FRIDAY...GOING BY GFS...ECMWF...AND CMC TRENDS.  MODELS HINT AT
DEVELOPING CONVECTION ALONG A DRYLINE ALONG THE EASTERN ZONES
WEDNESDAY NIGHT...BUT WE/D LIKE TO SEE MORE MOISTURE RETURN BEFORE
INSERTING POPS ATTM.  ONLY OTHER FLY IN THE OINTMENT WILL BE POST
FRONTAL WINDS WEDNESDAY NIGHT/THURSDAY.  THE GFS SEEMS MUCH TO
STRONG...ESPECIALLY FOR THIS TIME OF YEAR...AND THE ECMWF LOOKS A
LITTLE BETTER...BUT NOT BY MUCH.  WE/LL TONE THESE WINDS DOWN SOME.
OTHERWISE...A SLOW REBOUND ON TEMPS FOLLOWS INTO THE WEEKEND UNDER
NW FLOW ALOFT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Apr 27, 1:02 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT SAT APR 27 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT SAT APR 27 2013 /1202 PM MDT SAT APR 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FROM THE DAVIS AND CHISOS
MOUNTAINS EAST ACROSS TERRELL AND EASTERN PECOS COUNTIES OF WEST
TEXAS. A FEW OF THESE STORMS WILL BE SEVERE AND WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF GOLFBALLS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN.
ALSO...OUTFLOW WINDS FROM THESE THUNDERSTORMS MAY RAISE ENOUGH
DUST TO LOWER VISIBILITIES TO UNDER A MILE...ESPECIALLY DOWNWIND
OF PLOWED FIELDS...CONSTRUCTION SITES...AND OTHER OPEN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
TUESDAY NIGHT ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS. BRIEF
HEAVY RAINFALL...DEADLY LIGHTNING...AND SMALL HAIL WILL BE THE MAIN
THREATS. A COLD FRONT WILL BRING MUCH COLDER TEMPERATURES WEDNESDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 27, 8:21 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT APR 27 2013

TXZ082-280145-
TERRELL-
821 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL TERRELL COUNTY UNTIL 845 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CENTRAL
TERRELL COUNTY AT 821 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN CENTRAL TERRELL COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3043 10222 3018 10189 3005 10226 3018 10241
TIME...MOT...LOC 0121Z 223DEG 13KT 3018 10226

HLUCHAN
Special weather statement, Apr 27, 8:24 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SAT APR 27 2013

TXZ074-080-081-280200-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
824 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 900 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 22 MILES
WEST OF ELEPHANT MOUNTAIN AT 824 PM CDT...MOVING EAST AT 15 MPH.

LAT...LON 3021 10384 3032 10355 2983 10349 2987 10400
      3003 10400
TIME...MOT...LOC 0124Z 257DEG 22KT 2997 10386
Special weather statement, Apr 27, 8:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT APR 27 2013

TXZ082-280215-
TERRELL-
844 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL TERRELL COUNTY UNTIL 915 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CENTRAL TERRELL COUNTY AT 844 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3041 10216 3028 10198 3006 10196 3009 10221
      3023 10234
TIME...MOT...LOC 0144Z 229DEG 11KT 3022 10219

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:21 PM CDTSpecial Weather StatementMAFTerrell24 min
Apr 27, 8:24 PM CDTSpecial Weather StatementMAFPresidio36 min
Apr 27, 8:44 PM CDTSpecial Weather StatementMAFTerrell31 min
Apr 28, 3:13 PM CDTSpecial Weather StatementMAF32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.